EconPapers    
Economics at your fingertips  
 

A robust and efficient estimator for the tail index of inverse Pareto distribution

Muhammad Aslam Mohd Safari, Nurulkamal Masseran, Kamarulzaman Ibrahim and Saiful Izzuan Hussain

Physica A: Statistical Mechanics and its Applications, 2019, vol. 517, issue C, 431-439

Abstract: Based on the probability integral transform statistic, Finkelstein et al. (2006) have proposed a robust estimator for the shape parameter of Pareto distribution. In this paper, based on the same method, a robust and efficient estimator for the shape parameter of the inverse Pareto distribution is developed assuming that the threshold parameter is known. To study the robustness properties of this new estimator, we derive the asymptotic variance, breakdown point and gross error sensitivity. However, since the inverse Pareto distribution is literally an inverse of the Pareto distribution, some derivations and proofs for the probability integral transform statistic estimator presented in this paper are found closely related to those provided by Finkelstein et al. (2006). The performance of this new estimator and the maximum likelihood estimator is assessed through a simulation study. For the application, an inverse Pareto distribution is fitted to the lower tail data of Malaysian household incomes for the year of 2014, involving the proposed estimator in order to allow for the presence of outliers. Based on the inverse Pareto model, the parametric Lorenz curve is fitted and the Gini coefficient is estimated to measure the income inequality of poor households in Malaysia.

Keywords: Inverse Pareto distribution; Inverse Pareto tail index; M-estimator; Power-law distribution; Robust estimation (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378437118314468
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:517:y:2019:i:c:p:431-439

DOI: 10.1016/j.physa.2018.11.029

Access Statistics for this article

Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis

More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-05-02
Handle: RePEc:eee:phsmap:v:517:y:2019:i:c:p:431-439